A Head of Our Time
Living with Permanent Chemo-Induced Alopecia
A Head of Our Time
Cynthia: The Bald Facts contd.
“After all,” I said. “It’s only hair. If I don’t like it, it’ll grow.”
That was before breast cancer. If I’d known what I know now, I would have gathered up those last scraps of hair from the salon floor like strands of gold. As a lifelong athlete, I decided to approach treatment like training for a race—with perseverance, patience and a sense of humour. My new “training schedule”, was clearly explained to me: a partial mastectomy, six rounds of chemotherapy, plus 31 doses of radiation.
The chemo—a powerful cocktail of Taxotere, Adriamycin and Cyclophosphamide—would make me feel nauseous, my white blood cell count would plummet… and I would lose my hair. But my hair would grow back, they promised. And I would go back to normal—or at least a new normal.
Eight months after my chemo finished, I am as bald as a bean.
My doctors are perplexed. People try not to stare. I hide in the house on a sunny day.
“It’ll grow back,” console well-meaning friends. “Wear a wig,” others suggest dismissively. Finally, my oncologist—obviously a mad scientist—told me to rub garlic on my head. My sense of humour is running out.
“Do you have nose hair?” asked a curious friend.
“Let me check,” I said. Then he stared in disbelief while I, a well-mannered middle-aged woman, stuck my finger up my nose.
“No,” I said, after considerable excavation. “Nada—no ear hair, no eyelashes, no eyebrows.”
I used to want so much in life—so much stuff—but now I would settle for the simple gift of eyelashes. Hair is so much more than vanity. It’s protection. It’s warmth. It’s the very essence of femininity. My head, once a form of whimsical self-expression, is now a scar—a daily reminder of my disease.
So, love your hair… “long, straight, curly, fuzzy, snaggy, shaggy, ratty, matty,” as the musical “Hair” celebrates. “There ain’t no words for the beauty, the splendor, the wonder of my… hair.”
#alopecia #chemo #hair #taxotere #wigs #Adriamycin #Cyclophosphamide #wearawig #oncologist